Nevada, 2024

Damaging Winds in Nevada, July 25, 2024

July 25, 2024 · NWS LKN · 2 events in 2 counties and zones

High pressure system to the south of Nevada created a weak flow pattern over the area that still had excess moisture from monsoonal storm pattern earlier in the week which elevated conditions to produce thunderstorms, some reaching severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

High pressure system to the south of Nevada created a weak flow pattern over the area that still had excess moisture from monsoonal storm pattern earlier in the week which elevated conditions to produce thunderstorms, some reaching severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 25, 11:01 AM PST, 6 hours 28 minutes earlier.

Area forecast discussion, Jul 25, 11:01 AM PST, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1201 PM PDT Thu Jul 25 2024

.SYNOPSIS...
A few severe thunderstorms are possible in Northeastern Nevada
this afternoon and this evening. Thunderstorms are expected in
Northern and Central Nevada each afternoon and evening Friday and
Saturday. A cooling trend is anticipated today through Saturday.
By Saturday afternoon, high temperatures will be around five
degrees below seasonal values.

&&

.SHORT TERM...Tonight through Friday night
An upper-level area of low pressure will be centered over the
Desert Southwest tonight. An Eastern Pacific trough of low
pressure will approach the coast of California Friday. This trough
of low pressure will progress eastward across Northern California
Friday night. The 12Z KLKN sounding is relatively moist, with a
precipitable water value just under an inch. This is above the
90th percentile for this time of year. Rain amounts of around one
quarter of an inch per hour are conceivable in the strongest
thunderstorms this afternoon and this evening. A few severe
thunderstorms are possible in Northeastern Nevada this afternoon
and this evening. The primary thunderstorm hazards will be locally
damaging wind gusts of 58 mph or higher and dangerous cloud to
ground lightning strikes.

Convection should dissipate by 11 PM PDT this evening. A few
strong thunderstorms are possible in Eastern Elko, Northern Nye,
Lander, Eureka, and White Pine Counties Friday afternoon into
Friday evening. Thunderstorm probabilities Friday afternoon
will vary from 20 to 40 percent in Southern Lander, Southern
Eureka, and White Pine Counties to 10 to 20 percent in Eastern
Elko County. The primary thunderstorm hazards will be wind gusts
around 50 mph, dangerous cloud to ground lighting strikes, and
small hail.

Smoke from wildfires in Northern California will result in hazy
conditions at times tonight through Friday night. High
temperatures Friday afternoon will be a couple of degrees cooler
than this afternoon. Maximum temperatures Friday afternoon will be
a couple of degrees below normal for this time of year.

.LONG TERM...Saturday through next Thursday
Upper level ridge that has been responsible for the monsoonal
showers and storms for the last week will give its one last huzzah
Saturday. Being finally driven to the south then east due to the
combination of a northern stream upper level trough moving in from
the Pacific into BC Canada, along with a weak upper low that will
make landfall over northern California. Models agree that the
upper ridge will slowly re-establish itself over the southern
plains by early next week. With the upper ridge leaving, the
monsoonal moisture will also be departing. Saturday and Sunday
afternoons looks to be the last chances for isolated showers and
thunderstorms as POPs fall down to 10% to 20% Saturday, to less
than 10% Sunday. Storm chances for the weekend will be restricted
to mainly Elko county, also as moisture falls the higher
likelihood that the storms that do form will be more of the dry
variety with little rainfall making it to the ground, inviting a
higher risk for fire weather concerns. For Monday through Thursday
quiet pattern is on tap with clearing skies and slowly warming
temperatures under WSW flow aloft. As for temperatures, a cooling
trend that will be underway, due to abundant clouds and showers,
will peak Saturday with highs in the mid 80s to mid 90s. As storm
chances end, Sunday will see the start of a slow warming trend as
highs reach back into the upper 80s to upper 90s through Thursday.
Overnight lows Saturday night through Wednesday night look to
find a stable range in the low 50s to low 60s. Winds for the
extended will also be in a stable range, with winds generally out
of the west to SW at 5 MPH to 15 MPH with the occasional gust up
to 30 MPH possible.

&&

.AVIATION...
VFR conditions will be the predominant flight condition through
the next 24 hours. Afternoon TS is expected to develop across
KBAM-KEKO-KELY TAF sites after 18Z today. Winds will generally be
W-NW10-15G25KT, though convective wind gusts to 40KT are possible
with any storm. High density altitudes can again be expected over
the KWMC and KBAM terminals as afternoon highs will be in the
upper 90s to near 100 degrees.

&&

.FIRE WEATHER...
A Red Flag Warning is in effect for most of Humboldt County from 2
PM PDT this afternoon until 8 PM PDT this evening for relative
humidity values as low as 11 percent and southwest to west wind
gusts near 35 mph. Outside of Humboldt County, all thunderstorms
this afternoon into this evening will be wet, producing at least
one tenth of an inch of rain. The strongest thunderstorms this
afternoon into this evening will be capable of producing one
quarter of an inch of rain per hour. A cooling and drying trend is
expected Friday and Saturday.

&&

.LKN Watches/Warnings/Advisories...
Red Flag Warning from 2 PM this afternoon to 8 PM PDT this
evening Humboldt County-Quinn.

&&

87/99/99/87

In the hours before

Special weather statement, Jul 25, 4:24 PM PST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Elko NV
524 PM PDT Thu Jul 25 2024

NVZ037-260100-
Southern Lander County and Southern Eureka County NV-
524 PM PDT Thu Jul 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LANDER AND
SOUTHWESTERN EUREKA COUNTIES THROUGH 600 PM PDT...

At 524 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Hickison Summit, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor hail damage
         to vegetation is possible.

Locations impacted include...
Hickison Summit and Bob Scott Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3927 11695 3941 11710 3971 11684 3944 11650
TIME...MOT...LOC 0024Z 230DEG 24KT 3945 11687

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

98
Special weather statement, Jul 25, 4:42 PM PST, 47 minutes before
Special Weather Statement
National Weather Service Elko NV
542 PM PDT Thu Jul 25 2024

NVZ037-260115-
Southern Lander County and Southern Eureka County NV-
542 PM PDT Thu Jul 25 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LANDER AND WEST
CENTRAL EUREKA COUNTIES THROUGH 615 PM PDT...

At 542 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grass Valley, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor hail damage
         to vegetation is possible.

Locations impacted include...
Grass Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3971 11667 3985 11675 3997 11643 3976 11631
TIME...MOT...LOC 0042Z 250DEG 19KT 3980 11657

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

98
Special weather statement, Jul 25, 4:54 PM PST, 35 minutes before
Special Weather Statement
National Weather Service Elko NV
554 PM PDT Thu Jul 25 2024

NVZ035-037-041-260130-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-White Pine County NV-
554 PM PDT Thu Jul 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL NYE...SOUTHWESTERN
WHITE PINE AND SOUTH CENTRAL EUREKA COUNTIES THROUGH 630 PM PDT...

At 553 PM PDT, Doppler radar was tracking a strong thunderstorm 29
miles southwest of Pinto Summit, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor hail damage
         to vegetation is possible.

This storm will remain over mainly rural areas of north central Nye,
southwestern White Pine and south central Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3889 11631 3904 11647 3935 11611 3917 11589
TIME...MOT...LOC 0053Z 227DEG 20KT 3908 11624

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

98
Special weather statement, Jul 25, 5:04 PM PST, 25 minutes before
Special Weather Statement
National Weather Service Elko NV
604 PM PDT Thu Jul 25 2024

NVZ034-036-038-039-260130-
Southwest Elko County NV-South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
Northern Lander County and Northern Eureka County NV-
604 PM PDT Thu Jul 25 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL ELKO AND
NORTHWESTERN EUREKA COUNTIES THROUGH 630 PM PDT...

At 603 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms near Spring Creek, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elko, Carlin, Lamoille, South Fork, Spring Creek, Palisade, Lamoille
Summit, and Emigrant Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4033 11634 4043 11647 4065 11627 4084 11590
      4097 11534 4073 11520 4059 11583
TIME...MOT...LOC 0103Z 245DEG 16KT 4076 11554

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

92
Special weather statement, Jul 25, 5:13 PM PST, 16 minutes before
Special Weather Statement
National Weather Service Elko NV
613 PM PDT Thu Jul 25 2024

NVZ036-037-260145-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
613 PM PDT Thu Jul 25 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LANDER COUNTY THROUGH
645 PM PDT...

At 611 PM PDT, Doppler radar was tracking a strong thunderstorm 37
miles north of New Pass Summit, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor hail damage
         to vegetation is possible.

Locations impacted include...
Antelope Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4006 11751 4023 11744 4037 11721 4005 11697
      3994 11749 4000 11754
TIME...MOT...LOC 0111Z 241DEG 35KT 4007 11745

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

98
Special weather statement, Jul 25, 5:16 PM PST, 13 minutes before
Special Weather Statement
National Weather Service Elko NV
616 PM PDT Thu Jul 25 2024

NVZ035>037-260145-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
Northern Lander County and Northern Eureka County NV-
616 PM PDT Thu Jul 25 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL LANDER...WEST
CENTRAL WHITE PINE AND SOUTHERN EUREKA COUNTIES THROUGH 645 PM PDT...

At 615 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles northwest of Grass
Valley to 12 miles west of Garden Pass to 13 miles west of Eureka
Airport. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor hail damage
         to vegetation is possible.

Locations impacted include...
Diamond Valley, Eureka Airport, Grass Valley, and Garden Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4012 11638 4002 11597 3964 11577 3944 11647
      3967 11667 3988 11690 4004 11670
TIME...MOT...LOC 0115Z 235DEG 35KT 3996 11671 3980 11640 3957 11625

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

98

The radar

The Salt Lake City radar (KMTX), 150 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
July 25, 5:29 PM PST to 6:29 PM PST
Where
Elko County, 1.79 mi SSW of West Wendover
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.726, -114.093

Station (UP994) Ola, Elevation 4408 ft.

Thunderstorm Wind, Eureka

When
July 25, 6:38 PM PST to 7:38 PM PST
Where
Eureka County, 8.78 mi SSW of Tonkin
Measured
62 kt (71 mph) measured gust
Reported by
RAWS
Coordinates
39.833, -116.495

Station (COIN2) Coils Creek, Elevation 6745 ft.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2024Every state in 2024This day in weather historyWarnings in Nevada, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189598, 1189592.